Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

A modeling framework for biological pest control

1 INdAM Unit, University of Brescia, via Branze, 38, 25123 Brescia, Italy
2 Department of Mathematics and its Applications, University of Milano - Bicocca, via R. Cozzi, 55, 20126 Milano, Italy

Special Issues: Mathematical Modeling with Measures

We present an analytic framework where biological pest control can be simulated. Control is enforced through the choice of a time and space dependent function representing the deployment of a species of predators that feed on pests. A sample of different strategies aimed at reducing the presence of pests is considered, evaluated and compared. The strategies explicitly taken into account range, for instance, from the uniform deployment of predators on all the available area over a short/long time interval, to the alternated insertion of predators in different specific regions, to the release of predators in suitably selected regions. The effect of each strategy is measured through a suitably defined cost, essentially representing the total amount of prey present over a given time interval over all the considered region, but the variation in time of the total amount of pests is also evaluated. The analytic framework is provided by an integro–differential hyperbolic–parabolic system of partial differential equations. While prey diffuse according to the usual Laplace operator, predators hunt for prey, moving at finite speed towards regions of higher prey density.
  Figure/Table
  Supplementary
  Article Metrics

References

1. K. Wickwire, Mathematical models for the control of pests and infectious diseases: a survey, Theor. Popul. Biol., 11 (1977), 182-238.

2. J. Grasman, O. A. van Herwaarden, L. Hemerik, J. C. van Lenteren, A two-component model of host-parasitoid interactions: determination of the size of inundative releases of parasitoids in biological pest control, Math. Biosci., 169 (2001), 207-216.

3. G. E. Heimpel, N. J. Mills, Biological control: Ecology and applications, Biological Control: Ecology and Applications, Cambridge University Press, 2017. Available from: https://doi.org/10.1017/9781139029117.

4. J. Jiao, S. Cai, L. Li, Y. Zhang, Dynamics of a predator-prey model with impulsive biological control and unilaterally impulsive diffusion, Adv. Differ. Equ., 2016 (2016), 150. Available from: https://doi.org/10.1186/s13662-016-0851-1.

5. M. Rafikov, J. M. Balthazar, H. F. Von Bremen, Management of complex systems: Modeling the biological pest control, Biophys. Rev. Lett., 03 (2008), 241-256.

6. C. M. Dafermos, Hyperbolic conservation laws in continuum physics, vol. 325 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 4th edition, Springer-Verlag, Berlin, 2016. Available from: http://dx.doi.org/10.1007/ 978-3-662-49451-6.

7. J. D. Murray, Mathematical biology. I An introduction, vol. 17 of Interdisciplinary Applied Mathematics, 3rd edition, Springer-Verlag, New York, 2002. Available from: https://doi.org/10.1007/b98868.

8. R. M. Colombo, E. Rossi, Hyperbolic predators vs. parabolic prey, Commun. Math. Sci., 13 (2015), 369-400.

9. R. M. Colombo, E. Rossi, Control in a mixed hyperbolic-parabolic predator prey model, 2019, Preprint.

10. M. Colombo, G. Crippa, L. V. Spinolo, On the singular local limit for conservation laws with nonlocal fluxes, Arch. Ration. Mech. Anal., 233 (2019), 1131-1167.

11. R. J. LeVeque, Finite volume methods for hyperbolic problems, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002. Available from: http://dx.doi.org/10.1017/CBO9780511791253.

12. E. Rossi, V. Schleper, Convergence of numerical scheme for a mixed hyperbolic-parabolic system in two space dimensions, ESAIM Math. Model. Numer. Anal., 50 (2016), 475-497.

13. R. Bürger, G. Chowell, E. Gavilán, P. Mulet, L. M. Villada, Numerical solution of a spatio-temporal gender-structured model for hantavirus infection in rodents, Math. Biosci. Eng., 15 (2018), 95-123.

14. R. Bürger, G. Chowell, E. Gavilán, P. Mulet, L. M. Villada, Numerical solution of a spatio-temporal predator-prey model with infected prey, Math. Biosci. Eng., 16 (2019), 438-473.

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved